Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

May 25, 2010Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2010, 5:00 PM CDT for Brewster County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2010, 5:00 PM CDT (22:00 UTC)
Expired
May 25, 2010, 6:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:07 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 25, 3:07 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE MAY 25 2010

.DISCUSSION...
MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO WILL REMAIN UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE LATEST RADAR DATA CONTINUES TO SHOW DEVELOPING THUNDERSTORMS
ACROSS THE DAVIS AND APACHE MOUNTAINS...WITH CU DEVELOPMENT NOTED
ACROSS THE GUADALUPES AND INTO THE LEA COUNTY WHERE THE DRYLINE IS
LOCATED. WE EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP THIS
AFTERNOON...THEN SPREAD EAST INTO THE PLAINS OF WEST TEXAS AS MID-
LEVEL SUPPORT ARRIVES THIS EVENING. THE MAIN THREATS WILL BE THE
CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO REMAINS POSSIBLE...ESPECIALLY ACROSS
THE LOWER TRANS PECOS REGION WHERE LOCALLY BACKED FLOW WILL
ENHANCE LOW-LEVEL WIND SHEAR. WE HAVE CONTINUED TO MENTION SEVERE
THUNDERSTORMS IN THE FORECAST AND THE LATEST HAZARDOUS WEATHER
OUTLOOK.

ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL SHIFT FARTHER WEST
INTO THE MOUNTAINS AS THE 700-500MB THETA-E RIDGE AXIS REMAINS
STRONGER ACROSS THESE AREAS. MID AND UPPER LEVEL RIDGING BUILDS
OVER THE AREA ON THURSDAY AND FRIDAY...WHICH SHOULD KEEP THE
FOCUS FOR CONVECTION OVER THE MOUNTAINS. THIS WILL ALSO LEAD TO
WARMING TEMPERATURES ACROSS THE REGION. SOME WEAK MID-LEVEL
SUPPORT MAY ARRIVE THIS WEEKEND...WHICH COULD LEAD TO AN INCREASE
IN THUNDERSTORM CHANCES. IN ADDITION...TEMPERATURES WILL LIKELY
REMAIN A FEW DEGREES ABOVE NORMAL. MEDIUM RANGE GUIDANCE DIFFERS
INTO EARLY NEXT WEEK...SO LITTLE CHANGE WAS MADE TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  84  65  89  /  30  10  10  10
CARLSBAD NM                63  87  63  90  /  30  30  20  20
DRYDEN TX                  69  87  68  92  /  30  10  10  10
FORT STOCKTON TX           66  87  66  91  /  30  10  10  10
GUADALUPE PASS TX          59  80  59  83  /  20  30  20  30
HOBBS NM                   63  85  63  86  /  40  20  20  10
MARFA TX                   56  86  55  85  /  30  30  20  30
MIDLAND INTL AIRPORT TX    65  85  65  90  /  30  10  10  10
ODESSA TX                  66  85  66  89  /  40  10  10  10
WINK TX                    69  91  69  95  /  40  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76/06
Hazardous weather outlook, May 25, 1:08 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT TUE MAY 25 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
108 PM CDT TUE MAY 25 2010 /1208 PM MDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THE LATTER HALF OF THE WEEK...MAINLY ALONG AND WEST OF THE PECOS
RIVER. A FEW THUNDERSTORMS MAY BECOME SEVERE ALONG WITH LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION AND THE PERMIAN BASIN. SPOTTERS AND EMERGENCY MANAGERS
NEED TO MONITOR DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 2:54 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE MAY 25 2010

TXZ058-074-075-252030-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
254 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 330 PM CDT...

A QUICKLY INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF
PENNIES AND WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 16 MILES SOUTH
OF TOYAVALE AT 253 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL
CONTINUE TO MOVE ALONG AND NEAR STATE HIGHWAY 17 TOWARDS BALMORHEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 25, 4:02 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE MAY 25 2010

TXZ074-075-081-252130-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
402 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
UNTIL 430 PM CDT...

AT 402 PM CDT...A RAPIDLY INTENSIFYING THUNDERSTORM WITH HAIL UP TO
THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH WAS LOCATED OVER
SOUTHWESTERN PECOS COUNTY ABOUT 10 MILES SOUTHEAST OF HOVEY...MOVING
SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Local storm report, May 25, 4:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             31 W FORT STOCKTON      30.89N 103.41W
05/25/2010  E1.00 INCH       PECOS              TX   PUBLIC

            QUARTER HAIL REPORTED ON MILE MARKER 226 ON I-10 WEST OF
            FORT STOCKTON.

&&

MSCHULDT
Special weather statement, May 25, 4:29 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT TUE MAY 25 2010

TXZ057-058-074-080-252200-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-REEVES COUNTY AND UPPER TRANS PECOS-
429 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND WEST
CENTRAL REEVES COUNTIES UNTIL 500 PM CDT...

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
PENNIES WAS LOCATED 9 MILES SOUTH OF KENT AT 429 PM CDT...MOVING
NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 25, 4:37 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT TUE MAY 25 2010

TXZ074-075-081-252215-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
437 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 515 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN PECOS COUNTY AT
437 PM CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, May 25, 4:48 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT TUE MAY 25 2010

TXZ058-074-252200-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
448 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL REEVES COUNTY UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF TOYAH AT 447
PM CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...NICKEL SIZE HAIL...HEAVY RAIN... AND LIGHTNING ARE
POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:17 PM CDTSevere Thunderstorm WarningMAFTerrell58 min
May 24, 7:34 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 24, 7:54 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 24, 8:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 24, 8:16 PM CDTSevere Thunderstorm WarningMAFTerrell59 min
May 24, 9:14 PM CDTSevere Thunderstorm WarningMAFTerrell61 min
May 24, 9:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 24, 10:21 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
May 25, 2:58 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
May 25, 3:57 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves45 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves58 min
May 25, 5:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 25, 6:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 25, 6:31 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 25, 6:40 PM CDTSevere Thunderstorm WarningMAFEddy, Lea65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.